BACKGROUND: Antithymocyte globulin (ATG) is a commonly used medication in the treatment of aplastic anemia. Although serum sickness has been described with the use of ATG, few cases of acute intravascular hemolysis have been reported. We report a case of apparent ATG-related hemolysis in a patient with aplastic anemia and a paroxysmal nocturnal hemoglobinuria (PNH) clone. CASE REPORT: A 62-year-old, group A, RhoD+ man with aplastic anemia and an 11.6 percent glycosylphosphatidylinositol (GPI)-anchored protein-negative population of red cells (RBCs), representing approximately 190 mL of his RBC volume, and 90 percent GPI-negative neutrophils were scheduled to receive equine ATG at 40 mg per kg per day for 4 days. After the first infusion, he developed a 1.6 g per dL decline in hemoglobin concentration and an increase in serum lactate dehydrogenase (normal, 113-226 U/L) from 284 to 1127 U per L. The hemolytic process was complicated by acute renal failure characterized by an increase in serum creatinine from 0.9 to 4.2 mg per dL and the appearance of dark-colored urine. Pre- and post-ATG direct antiglobulin tests were negative. CONCLUSION: The temporal association of intravenous ATG to lysis of complement-sensitive RBCs suggests a causal relationship. Although intravascular hemolysis after ATG administration appears to be uncommon, the clinical consequences may be severe, and determining the pathophysiology may yield clues to the mechanism of intravascular hemolysis.
ASJC Scopus subject areas